2 Search Results for "Mitterwallner, Fabian"


Document
A Verified Algorithm for Deciding Pattern Completeness

Authors: René Thiemann and Akihisa Yamada

Published in: LIPIcs, Volume 299, 9th International Conference on Formal Structures for Computation and Deduction (FSCD 2024)


Abstract
Pattern completeness is the property that the left-hand sides of a functional program cover all cases w.r.t. pattern matching. In the context of term rewriting a related notion is quasi-reducibility, a prerequisite if one wants to perform ground confluence proofs by rewriting induction. In order to certify such confluence proofs, we develop a novel algorithm that decides pattern completeness and that can be used to ensure quasi-reducibility. One of the advantages of the proposed algorithm is its simple structure: it is similar to that of a regular matching algorithm and, unlike an existing decision procedure for quasi-reducibility, it avoids enumerating all terms up to a given depth. Despite the simple structure, proving the correctness of the algorithm is not immediate. Therefore we formalize the algorithm and verify its correctness using the proof assistant Isabelle/HOL. To this end, we not only verify some auxiliary algorithms, but also design an Isabelle library on sorted term rewriting. Moreover, we export the verified code in Haskell and experimentally evaluate its performance. We observe that our algorithm significantly outperforms existing algorithms, even including the pattern completeness check of the GHC Haskell compiler.

Cite as

René Thiemann and Akihisa Yamada. A Verified Algorithm for Deciding Pattern Completeness. In 9th International Conference on Formal Structures for Computation and Deduction (FSCD 2024). Leibniz International Proceedings in Informatics (LIPIcs), Volume 299, pp. 27:1-27:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2024)


Copy BibTex To Clipboard

@InProceedings{thiemann_et_al:LIPIcs.FSCD.2024.27,
  author =	{Thiemann, Ren\'{e} and Yamada, Akihisa},
  title =	{{A Verified Algorithm for Deciding Pattern Completeness}},
  booktitle =	{9th International Conference on Formal Structures for Computation and Deduction (FSCD 2024)},
  pages =	{27:1--27:17},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-323-2},
  ISSN =	{1868-8969},
  year =	{2024},
  volume =	{299},
  editor =	{Rehof, Jakob},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.FSCD.2024.27},
  URN =		{urn:nbn:de:0030-drops-203566},
  doi =		{10.4230/LIPIcs.FSCD.2024.27},
  annote =	{Keywords: Isabelle/HOL, pattern matching, term rewriting}
}
Document
Polynomial Termination Over ℕ Is Undecidable

Authors: Fabian Mitterwallner and Aart Middeldorp

Published in: LIPIcs, Volume 228, 7th International Conference on Formal Structures for Computation and Deduction (FSCD 2022)


Abstract
In this paper we prove via a reduction from Hilbert’s 10th problem that the problem whether the termination of a given rewrite system can be shown by a polynomial interpretation in the natural numbers is undecidable, even for rewrite systems that are incrementally polynomially terminating. We also prove that incremental polynomial termination is an undecidable property of terminating rewrite systems.

Cite as

Fabian Mitterwallner and Aart Middeldorp. Polynomial Termination Over ℕ Is Undecidable. In 7th International Conference on Formal Structures for Computation and Deduction (FSCD 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 228, pp. 27:1-27:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


Copy BibTex To Clipboard

@InProceedings{mitterwallner_et_al:LIPIcs.FSCD.2022.27,
  author =	{Mitterwallner, Fabian and Middeldorp, Aart},
  title =	{{Polynomial Termination Over \mathbb{N} Is Undecidable}},
  booktitle =	{7th International Conference on Formal Structures for Computation and Deduction (FSCD 2022)},
  pages =	{27:1--27:17},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-233-4},
  ISSN =	{1868-8969},
  year =	{2022},
  volume =	{228},
  editor =	{Felty, Amy P.},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.FSCD.2022.27},
  URN =		{urn:nbn:de:0030-drops-163081},
  doi =		{10.4230/LIPIcs.FSCD.2022.27},
  annote =	{Keywords: Term Rewriting, Polynomial Termination, Undecidability}
}
  • Refine by Author
  • 1 Middeldorp, Aart
  • 1 Mitterwallner, Fabian
  • 1 Thiemann, René
  • 1 Yamada, Akihisa

  • Refine by Classification
  • 1 Theory of computation → Computability
  • 1 Theory of computation → Equational logic and rewriting
  • 1 Theory of computation → Higher order logic
  • 1 Theory of computation → Pattern matching
  • 1 Theory of computation → Program verification
  • Show More...

  • Refine by Keyword
  • 1 Isabelle/HOL
  • 1 Polynomial Termination
  • 1 Term Rewriting
  • 1 Undecidability
  • 1 pattern matching
  • Show More...

  • Refine by Type
  • 2 document

  • Refine by Publication Year
  • 1 2022
  • 1 2024